Finance and Stochastics

, Volume 13, Issue 3, pp 307–349

Quasi-Monte Carlo methods with applications in finance

Open Access

DOI: 10.1007/s00780-009-0095-y

Cite this article as:
L’Ecuyer, P. Finance Stoch (2009) 13: 307. doi:10.1007/s00780-009-0095-y


We review the basic principles of quasi-Monte Carlo (QMC) methods, the randomizations that turn them into variance-reduction techniques, the integration error and variance bounds obtained in terms of QMC point set discrepancy and variation of the integrand, and the main classes of point set constructions: lattice rules, digital nets, and permutations in different bases. QMC methods are designed to estimate s-dimensional integrals, for moderate or large (perhaps infinite) values of s. In principle, any stochastic simulation whose purpose is to estimate an integral fits this framework, but the methods work better for certain types of integrals than others (e.g., if the integrand can be well approximated by a sum of low-dimensional smooth functions). Such QMC-friendly integrals are encountered frequently in computational finance and risk analysis. We summarize the theory, give examples, and provide computational results that illustrate the efficiency improvement achieved. This article is targeted mainly for those who already know Monte Carlo methods and their application in finance, and want an update of the state of the art on quasi-Monte Carlo methods.


Monte Carlo Quasi-Monte Carlo Variance reduction Effective dimension Discrepancy Hilbert spaces 

Mathematics Subject Classification (2000)

65C05 68U20 91B28 

JEL Classification

C15 C63 

Copyright information

© The Author(s) 2009

Authors and Affiliations

  1. 1.DIROUniversité de MontréalMontréalCanada

Personalised recommendations